Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 45, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 14, 1997, 8:45 PM CDT for Taylor County, Texas. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1997, 8:45 PM CDT (01:45 UTC)
- Expired
- Jun 14, 1997, 10:00 PM CDT
- In force
- 75 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Taylor County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:56 PM CDT | Tornado F0 | Buffalo Gap, TX | |
| Jun 14, 9:00 PM CDT | Thunderstorm Wind 70 | View, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4114 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
992 WFUS1 KSJT 150145 RRA TORSJT TXC441-150300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 845 PM CDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...TAYLOR COUNTY AT 842 PM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING TORNADO 25 MILES SOUTHWEST OF ABILENE OR 14 MILES SOUTHWEST OF VIEW MOVING EAST AT 50 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... OVALO... VIEW... BUFFALO GAP... TUSCOLA AND ABILENE. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:00 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jun 14, 2:00 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 200 PM CDT SAT JUN 14 1997 A WET PATTERN IS SETTING UP ACROSS WEST CENTRAL TEXAS THIS EVENING. SATELLITE WATER VAPOR SHOWING UPPER LEVEL SHORTWAVE...REMNANTS OF BLANCA...MOVING INTO FAR WEST TEXAS PRODUCING HEAVY RAIN OVER EL PASO AREA AS AN UPPER LOW SPINS OVER SOUTHERN NEVADA. DEEP TROPICAL MOISTURE CONTINUES TO INCREASE ACROSS WEST CENTRAL TEXAS WITH SURFACE DEWPOINTS IN THE MID 70S. UNSTABLE ATMOSPHERE ALSO IN PLACE WITH LIFTED INDICES IN THE -10 RANGE AND CAPES NEAR 3000. A WEAK SURFACE TROUGH WAS LOCATED ACROSS FAR WEST TEXAS. SHOWERS AND A FEW THUNDERSTORMS ARE ALREADY DEVELOPING THIS AFTERNOON NEAR MIDLAND AND ALSO FURTHER SOUTHWEST ALONG THE MOUNTAINS. NGM SEEMS TO HAVE SLIGHTLY BETTER HANDLE ON DEEP MOISTURE AND MOVEMENT OF VORT MAX OVER FAR WEST TEXAS. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON/EVENING OUT WEST AS THE VORT MAX MOVES NORTHEASTWARD TOWARD WEST CENTRAL TEXAS. WITH THE UNSTABLE ATMOSPHERE AND VEERING WINDS SHOWN ON THE LATEST RADAR WIND PROFILE...COULD SEE SOME SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON ALONG THE SURFACE TROUGH AND MOVING INTO WESTERN COUNTIES. THUNDERSTORMS WILL BECOME MORE NUMEROUS OUT WEST THROUGH THE EVENING AND MOVE ACROSS WEST CENTRAL TEXAS OVERNIGHT. WITH THE VERY DEEP TROPICAL MOISTURE...PRECIPITABLE WATER VALUES APPROACHING 2 INCHES...THETA E RIDGE...K INDICES APPROACHING 40...HEAVY RAINFALL POTENTIAL IS HIGH. SOIL ALREADY SATURATED FROM LAST WEEKS HEAVY RAINFALL. APPEARS THE BEST AREA FOR A FLASH FLOOD WATCH TONIGHT WILL BE OVER WESTERN COUNTIES ALONG AND WEST OF A LINE FROM SWEETWATER TO SAN ANGELO TO SONORA. WILL ALSO HAVE TO WATCH EASTERN COUNTIES FOR HEAVY RAIN POTENTIAL INTO THE SECOND PERIOD. WITH THE UPPER LOW CONTINUING TO SPIN OUT WEST WITH SHORTWAVES ROTATING AROUND IT...ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE TOMORROW. WILL HAVE TO SEE HOW LONG IT TAKES FOR ATMOSPHERE TO RECOVER FROM TONIGHTS ACTIVITY. FOR TEMPS...AGREE WITH WARM GUIDANCE LOWS OVERNIGHT WITH THE HIGH DEWPOINTS. WILL UNDERCUT GUIDANCE FOR HIGHS TOMORROW WITH THE CLOUDS AND RAIN AND WET GROUND. ABI 071/087 44 JCT 073/089 33 SJT 072/088 54 08
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:02 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 63 min |
| Jun 14, 7:14 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 76 min |
| Jun 14, 7:18 PM CDT | Tornado Warning | SJT | Fisher | 77 min |
| Jun 14, 7:50 PM CDT | Flash Flood Warning | SJT | Sterling | 4 hr |
| Jun 14, 7:54 PM CDT | Tornado Warning | SJT | Coke, Tom Green | 61 min |
| Jun 14, 7:58 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 62 min |
| Jun 14, 8:06 PM CDT | Tornado Warning | SJT | Jones | 64 min |
| Jun 14, 8:16 PM CDT | Tornado Warning | SJT | Nolan | 64 min |
| Jun 14, 8:22 PM CDT | Flash Flood Warning | SJT | Coke, Tom Green | 4 hr |
| Jun 14, 8:47 PM CDT | Tornado Warning | SJT | Jones | 63 min |
| Jun 14, 9:04 PM CDT | Tornado Warning | SJT | Shackelford | 66 min |
| Jun 14, 9:08 PM CDT | Tornado Warning | SJT | Runnels | 47 min |
| Jun 14, 9:30 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 65 min |
| Jun 14, 9:48 PM CDT | Flash Flood Warning | SJT | Nolan | 4 hr |
| Jun 14, 10:26 PM CDT | Flash Flood Warning | SJT | Callahan | 2 hr |
| Jun 14, 10:37 PM CDT | Tornado Warning | SJT | Brown | 63 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.